Back to Ask the Diabetes Team Ask the Diabetes Team

From St. Louis, Missouri, USA:

I am 28 years old, and have had Type 1 (insulin-dependant) diabetes for 19 years. I have used an insulin pump for three years, and I've used Humalog insulin for the past year. I have developed extreme lipoatrophy/dystrophy in my thighs, even though I rotate sites religiously. Even more inexplicably, the atrophy has spread to non-pump areas (arms and buttocks)! What is causing this? What can be done to cure this?


Especially in view of the fact that the lipoatrophy has now appeared in areas where there was never any insulin injection, I think you should talk to your doctor about the rather rare possibility that you may in fact have a variety of diabetes called 'lipodystrophic diabetes'. Some additional clinical features that might confirm this would be rather conspicuous muscle development, an increase in body hair and a brownish rash especially on the neck and under the arms which is called acanthosis nigricans. Some evidence of insulin resistance is also a feature.

Since the changes don't seem to have responded to the usual approach of injecting insulin at the periphery of the lesions, you might consider talking to a plastic surgeon; but there has been only one account of a cosmetic approach to lipoatrophy as opposed to lipodystrophy.


Original posting 7 Jun 1999
Posted to Blood Tests and Insulin Injections and Insulin Pumps


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.